Hail, Peoria
- When
- August 20, 1:00 PM CST to 1:05 PM CST
- Where
- Peoria County, 1 mi W of Chillicothe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.920, -89.499
Quarter sized hail mixed with smaller hail.
Supercells formed in the early afternoon near Peoria, to the southeast of a surface low over eastern Iowa and out ahead of its associated cold front. Storms produced large hail, damaging winds, and heavy rain leading to isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Supercells formed in the early afternoon near Peoria, to the southeast of a surface low over eastern Iowa and out ahead of its associated cold front. Storms produced large hail, damaging winds, and heavy rain leading to isolated flash flooding. The strongest storm impacted Tazewell County, producing hail as large as three inches in diameter and rainfall amounts of four to five inches. Into the evening, storms transitioned into a cluster that progressed east, producing sporadic small hail and continued heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 11:54 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1254 PM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 242 AM CDT Sat Aug 20 2022 Scattered showers and thunderstorms are expected today as a weather system slowly moves through the Midwest. A few storms could be strong to severe late this afternoon into the evening, with hail and strong wind gusts the primary concerns. A few showers are also possible on Sunday east of I-55, then several dry days are expected. High temperatures will be near 80 through Monday. && .UPDATE... Issued at 948 AM CDT Sat Aug 20 2022 Some elevated convection continues to lift across eastern Illinois this morning well ahead of the cold front. Behind this activity, skies have cleared within the warm sector and SBCINH has already begun to erode. As temperatures warm into the 80s and lapse rates gradually steepen beneath the upper- level low, we expect the air mass ahead of the cold front to become uncapped with MLCAPE values exceeding 1500 J/kg. The latest suite of hi-res guidance suggests convective initiation could occur as soon as 18z/1pm. Deep-layer shear is the wild card for today. Most model guidance offers marginal values around 30 kts, which is borderline for updrafts to become sufficiently organized. And yet, if 500-mb flow becomes a little more convergent than what models are suggesting around the base of the upper- low as it pivots into our area, we could experience pockets where deep-layer shear approaches 40 kts. Regardless of deep-layer shear, we'll need to keep an eye out for low-level boundary interactions, as outflow from afternoon convection could enhance low-level shear and SRH. With strong 3CAPE values and LCLs below 1km, we're also concerned about low- topped convection and the potential for brief tornadoes. Pinning down specific areas within central Illinois that will be most susceptible to severe convection will be tough, as the Radar imagery will likely be messy. For what it's worth, the latest HREF guidance signals locations north of I-72/Danville for max updraft helicity, mainly between 19z-00z. Special 18z or 19z sounding coming. More discussion to follow. .SHORT TERM...(Today and tonight) ISSUED AT 242 AM CDT Sat Aug 20 2022 Upper level low continues to churn away over the Midwest early Saturday morning, located over central IA as of 1am/06z. Convective activity has increased in recent hours along and east of the IL River Valley, driven by 925mb frontogenesis and WAA. This axis of ascent will be the primary focus for showers and storms in our area through the pre-dawn hours. PWAT values around 1.5" and wind profiles favoring training storms could result in localized heavy rain through Saturday morning. The upper low will continue its slow trek to the east today, reaching far eastern IA by midday, with an associated weak sfc low stacked beneath the upper low. Broad ascent across the region ahead of the upper low will keep scattered showers and storms possible area-wide, but the most likely area for development will be Sat afternoon in areas of convergence near the sfc low and a cold front draped southward from the low. With morning showers and the potential for persistent cloud cover during the day, the extent of destabilization remains a point of uncertainty, but forecast soundings continue to suggest around 2000 J/kg of MLCAPE developing ahead of the front. The 500mb speed max, while weaker than it was Friday across IA, should be draped across the heart of the ILX CWA, resulting in marginal, but sufficient, deep layer shear to support a few stronger thunderstorms if the instability develops as forecast. Relatively straight hodographs favor a hail and wind threat. If strong storms do develop, the latest high-res guidance suggests areas west of I-55 could be impacted between 3-7pm, with storms continuing east from there, although the severe threat will gradually diminish into the overnight as instability wanes. By Sun morning, any showers/storms associated with the cold front are expected to have pushed into IN. The showers and cloud cover should keep temps on the cooler side today, with highs near 80, although any prolonged breaks in the clouds could cause temps to jump a few degrees warmer than currently forecast. Overnight into Sunday morning, light winds around the weak sfc low could result in patchy fog development. Cloud cover is expected to be fairly widespread though, which will limit radiational cooling. The best chance for fog development will be in areas that receive rain Sat evening and catch a break in the clouds overnight. .LONG TERM...(Sunday through Friday) ISSUED AT 242 AM CDT Sat Aug 20 2022 On Sunday, the upper low shifts into IN but remains close enough that modest instability can develop across eastern IL, and upper level ascent from the departing wave could kick off additional showers/storms east of I-55 despite a post-frontal air mass in place. Any convective activity on Sun should be isolated in nature and short-lived at any one location. Cloud cover is expected to thin through the day as the influence of the upper low weakens. Despite the reduction in cloud cover, northerly flow will keep high temps little changed from Sat, near 80 degrees. Into the upcoming work week, the upper level pattern is rather weak across the Midwest, as troughing to the east and ridging over the SW US result in weak NW flow aloft. A slow-moving wave over the Pacific NW will act to prevent other disturbances from traversing the northwest flow, keeping precip chances across central IL few and far between. Weak sfc high remains in place across the Midwest next week, keeping the air mass little changed except for a gradual warmup, with high temps slowly climbing from the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a precip chance is Thurs into Fri, although global models remain out of agreement on that potential wave. && .SHORT TERM...(Today and tonight) ISSUED AT 242 AM CDT Sat Aug 20 2022 Upper level low continues to churn away over the Midwest early Saturday morning, located over central IA as of 1am/06z. Convective activity has increased in recent hours along and east of the IL River Valley, driven by 925mb frontogenesis and WAA. This axis of ascent will be the primary focus for showers and storms in our area through the pre-dawn hours. PWAT values around 1.5" and wind profiles favoring training storms could result in localized heavy rain through Saturday morning. The upper low will continue its slow trek to the east today, reaching far eastern IA by midday, with an associated weak sfc low stacked beneath the upper low. Broad ascent across the region ahead of the upper low will keep scattered showers and storms possible area-wide, but the most likely area for development will be Sat afternoon in areas of convergence near the sfc low and a cold front draped southward from the low. With morning showers and the potential for persistent cloud cover during the day, the extent of destabilization remains a point of uncertainty, but forecast soundings continue to suggest around 2000 J/kg of MLCAPE developing ahead of the front. The 500mb speed max, while weaker than it was Friday across IA, should be draped across the heart of the ILX CWA, resulting in marginal, but sufficient, deep layer shear to support a few stronger thunderstorms if the instability develops as forecast. Relatively straight hodographs favor a hail and wind threat. If strong storms do develop, the latest high-res guidance suggests areas west of I-55 could be impacted between 3-7pm, with storms continuing east from there, although the severe threat will gradually diminish into the overnight as instability wanes. By Sun morning, any showers/storms associated with the cold front are expected to have pushed into IN. The showers and cloud cover should keep temps on the cooler side today, with highs near 80, although any prolonged breaks in the clouds could cause temps to jump a few degrees warmer than currently forecast. Overnight into Sunday morning, light winds around the weak sfc low could result in patchy fog development. Cloud cover is expected to be fairly widespread though, which will limit radiational cooling. The best chance for fog development will be in areas that receive rain Sat evening and catch a break in the clouds overnight. .LONG TERM...(Sunday through Friday) ISSUED AT 242 AM CDT Sat Aug 20 2022 On Sunday, the upper low shifts into IN but remains close enough that modest instability can develop across eastern IL, and upper level ascent from the departing wave could kick off additional showers/storms east of I-55 despite a post-frontal air mass in place. Any convective activity on Sun should be isolated in nature and short-lived at any one location. Cloud cover is expected to thin through the day as the influence of the upper low weakens. Despite the reduction in cloud cover, northerly flow will keep high temps little changed from Sat, near 80 degrees. Into the upcoming work week, the upper level pattern is rather weak across the Midwest, as troughing to the east and ridging over the SW US result in weak NW flow aloft. A slow-moving wave over the Pacific NW will act to prevent other disturbances from traversing the northwest flow, keeping precip chances across central IL few and far between. Weak sfc high remains in place across the Midwest next week, keeping the air mass little changed except for a gradual warmup, with high temps slowly climbing from the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a precip chance is Thurs into Fri, although global models remain out of agreement on that potential wave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 20 2022 VFR conditions are expected early in this TAF period, gradually deteriorating by tonight. Afternoon Radar and satellite trends depict scattered showers and thunderstorms developing along the Mississippi River Valley, extending eastward into central Illinois. The expectation is for this activity to increase in coverage and intensity over the next 6 hours, likely bringing periods of MVFR ceilings and visibility to the central Illinois terminals. Then, as shower and thunderstorm activity diminishes this evening, low stratus will begin to fill in from the north, bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI) by 09z. Elsewhere at that time, MVFR ceilings will be more common into Sunday morning. Low-level winds will exhibit sustained speeds around 10 kts and veer from southwest to northwest throughout this TAF period as a cold front slowly pushes through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJA SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...MJA
Hazardous Weather Outlook National Weather Service Lincoln IL 1236 PM CDT Sat Aug 20 2022 ILZ027>031-036>038-040>057-061-211100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 1236 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to redevelop and move across central and eastern Illinois later this afternoon through this evening. Some of these storms could become severe with damaging wind gusts and large hail are the primary hazards. A brief tornado is also possible north of a Macomb to Springfield to Champaign line. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to widely scattered thunderstorms are possible again Sunday in eastern Illinois. At this time, the threat for severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 to 9 pm. ILZ062-063-066>068-071>073-211100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1236 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to redevelop and move across southeastern Illinois this evening. Some of these storms could become strong to severe with isolated damaging wind gusts and hail up to 1 inch the primary hazards. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to widely scattered thunderstorms are possible again Sunday. At this time, the threat for severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 5 to 9 pm. Auten
The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
16 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter sized hail mixed with smaller hail.
Nickel sized hail lasted around 3 to 4 minutes.
Size estimated from picture.
Three inch tree limbs broken. Report from mPING.
A 12 inch diameter tree limb broke and damaged roof.
Large windows broken and metal roof damaged.
Hail shredded leaves.
Small tree limbs blown down. Report from mPING.
Estimated winds gusts to 60 mph.
Public report from mPING.
Hail resulted in damage to siding.
Public report from mPING.
Six to 15 inches of water reported over several roadways in Washington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052089, 1052090, 1052091, 1052092, 1052093, 1052103, 1052094, 1052106, 1052107, 1052108, 1052105, 1052095, 1052104, 1052096, 1052097, 1052098, 1052099, 1052100, 1052101, 1052109, 1052102, 1052088.